Georgia, 2023Strong Wind in Georgia, March 3, 2023
March 3, 2023 · NWS CAE · 1 event in 1 county or zone
A tight pressure gradient over the region produced breezy to windy conditions during the afternoon and evening, with wind gusts around 35 to 40 mph from the south to southwest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- $100
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient over the region produced breezy to windy conditions during the afternoon and evening, with wind gusts around 35 to 40 mph from the south to southwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 3, 1:45 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 3, 1:45 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
145 PM EST Fri Mar 3 2023
.SYNOPSIS...
A cold front will move toward the Carolinas today and cross the
area this evening along with showers and thunderstorms. Winds
will also be strong and gusty through tonight. The front will
shift off the coast by Saturday morning with cooler and drier
air settling over the region for the weekend. Another front and
increased moisture will move into the region Tuesday and
Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A deepening low will track from the northern Gulf states into the
upper Midwest this afternoon. The 500 mb trough as of 18z is
located in western TN and KY with strong warm air and moisture
advection ahead of it. The associated front will produce a line
of convection with possible discrete supercells ahead of it as
it shifts into Georgia and the Carolinas. Neighboring soundings
show a capping inversion aloft which can be further seen in
stabilized wave clouds from Alabama into Mississippi. The
possibility of discrete supercells will be heavily dependent on
the cap and any that do form will need monitoring. Guidance has
seen a recent increasing trend in lift ahead of the front due
to the strong warm air advection into the Southeast. The
dynamics ahead of the strong frontal forcing are looking more
favorable as of the most recent model runs. GFS shows deep sheer
increasing across the region with SRH values over 300 m2/s2
moving in after 18z as the front approaches. Better forcing and
instability will be further to our west and focused closer to
the low, but increasing moist layer, dry air aloft, CAPE values
over 500 J/kg may allow the severe threat to creep into our
area. Upper level divergence looks weak and timing of the front
is not optimal for widespread severe threat given the loss of
diurnal heating and weakening lift as it traverses east. The
environment may be too sheered to produce rotation towards the
surface. However, the large hodographs, as well recent CAMs
showing a more favorable environment for severe potential, lends
credence to the conditional but certainly not insignificant
severe/tor threat. A Wind Advisory has been issued for the
entire CWA for gusts around 40 mph late this afternoon and
tonight.
The front will shift offshore late tonight and skies will
quickly clear. Winds will remain breezy until Saturday morning
and downslope flow will keep lows warmer than climo.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday Night: High pressure will build into the
region in the wake of the departing cold front off the southeast
coast. Forecast soundings show a very dry atmosphere with PWATs
falling below 0.5 inches and a strong subsidence inversion.
Despite some weak cold air advection, near full sunshine and
some weak downsloping flow will help keep temperatures above
normal with highs expected to range from the upper 60s northern
Midlands to mid 70s southeast Midlands and lower CSRA. Clear
skies and diminishing winds Saturday night with a dry air mass
in place should support strong radiational cooling and expect
overnight lows to fall into the lower and mid 40s.
Sunday and Sunday night: Little change in the air mass on
Sunday with surface high pressure firmly in place across the
forecast area. Due to a cooler start and little mixing Sunday is
likely to be the coolest day of the period with highs expected
in the upper 60s to lower 70s. Surface high pressure will begin
shifting offshore Sunday night allowing for low level winds to
shift more southeasterly which may support a slight increase in
moisture. However, PWATs will remain low at around a half inch
through 12z Monday. Overnight lows should be similar to Saturday
night ranging from the lower 40s north to mid 40s in the CSRA.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Little change in the overall thinking during this period with
generally benign weather expected and above normal temperatures
through middle of next week. Ensemble means continue to favor
generally zonal 500mb flow pattern early next week with slight
ridging east of the Mississippi. The atmosphere will be quite
dry with below normal PWATs on Monday but moisture will be
increasing as surface high pressure shifts offshore ahead of an
approaching cold front. While PWATs will be increasing deeper
moisture will be lacking as the lower level remain fairly dry.
The combination of the drier low levels and weak forcing
associated with a front pushing through the area Tuesday lead to
lower confidence in accumulating precipitation.
There is more uncertainty later in the week with ensemble means
hinting at a more amplified 500mb pattern developing with a
frontal boundary and moisture gradient near the area. Relatively
high confidence in above to well above normal temperatures
through midweek then more uncertainty late in the week with
upper troughing possibly moving into the region.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR, then worsening conditions as a cold front enters the region.
Showers, as well as a brief thunderstorm, possible late afternoon
to near midnight.
Drier air has mixed into the lower levels and ceilings have raised
to VFR. Radar shows some passing weak showers, otherwise majority of
the convection remains to our west. Southwest winds will increase to
around 20 kt, gusts to 30 kt late this afternoon as the cold front
moves into the Southeast. Some spotty MVFR possible this evening but
the main aviation concerns will be just as the front approaches. A
line of showers and possible thunderstorms ahead of it will cause
brief visibility restrictions and westerly wind shift. Timing of
thunderstorms will be late evening but will be brief. Winds will
continue to be breezy behind it and skies will quickly clear. VFR
Saturday as high pressure moves in.
EXTENDED AVIATION OUTLOOK...High pressure breaks down late next
week, otherwise no widespread aviation concerns.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory until 1 AM EST Saturday for GAZ040-063>065-077.
SC...Wind Advisory until 1 AM EST Saturday for SCZ016-018-020>022-
025>031-035-037-038-041-115-116-135>137.
&&Hazardous weather outlook, Mar 3, 9:40 AM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
940 AM EST Fri Mar 3 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-041445-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
940 AM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST
SATURDAY...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Showers and thunderstorms will move into the area late this
afternoon and evening with a few strong storms possible. The main
threats will be damaging winds gusts and an isolated tornado. A Wind
Advisory has been issued for infrequent gusts around 40 mph late this
afternoon, becoming more frequent after 6 pm.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Richmond
- When
- March 3, 5:30 PM EST
- Where
- Richmond forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Crop damage
- $100
- Reported by
- Broadcast Media
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
Broadcast media received photos of a tree that was downed on Green Meadows Dr near the intersection with Eagle Dr in SW Augusta. Time estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Tornadoes and Flash Flooding in Indiana, March 3, 2023$302,000 · EF1 · 15 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Flash Flooding and Flooding in Illinois, March 3 to 5, 2023$259,000 · 61 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074053.